Jonathan Trent, MD, PhD: Regorafenib is a multi-targeted kinase inhibitor that inhibits not only KIT and GI stromal tumor, but also VEGF receptor, PDGF receptor, and several other kinases. This broad inhibitory profile also leads to certain predictable toxicities including hypertension, diarrhea, hand-foot syndrome, fatigue, rash, and hypothyroidism.
These toxicities can be relatively well managed. We manage hypertension with antihypertensives, we manage diarrhea with antidiarrheals, and we manage hypothyroidism with thyroid replacement therapy. We manage anemia, initially, by a workup to determine the cause of the anemia, and if it’s B12, folate or iron deficiency, we replete those. And we generally manage rash with over-the-counter hydrocortisone and occasionally prescription steroids.
One of the more severe toxicities with agents like regorafenib and sunitinib is hand-foot syndrome. Hand-foot syndrome is a thickening of the calluses on the palms of the hands and the soles of the feet that, if unchecked, can become quite painful. We manage hand-foot syndrome very early and very aggressively with creams and lotions that contain urea. You’re looking for 20% or more concentration of urea to really solubilize the carotene that builds up in these calluses. It’s also common for us to refer patients to a podiatrist to manage calluses before they can get out of control. Because if unchecked, these thickened calluses can crack, become extremely painful, and even infected.
If the side effects of regorafenib cannot be managed by the supportive care approaches, then one may have to undertake a dose reduction. Standard dose reduction would be to reduce from 160 mg daily to 120 mg daily, and maintain 3 weeks on, 1 week off.
This patient developed severe diarrhea with greater than 10 stools per day that could not be effectively managed with Imodium (loperamide), Lomotil (atropine/diphenoxylate), or even tincture of opium. This required a dose reduction from 160 mg per day to 120 mg per day, 3 weeks on and 1 week off.
Transcript edited for clarity.